MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH C-TAPER COCR LFIT HEAD 36MM/+5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH C-TAPER COCR LFIT HEAD 36MM/+5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 06-3605
Medical Device Problem Codes Corroded (1131); Degraded (1153)
Health Effect - Clinical Codes Inflammation (1932); Pain (1994)
Date of Event 02/22/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.Device not returned.
 
Event or Problem Description
It was reported that there was apparent trunnionosis discovered after revision.It was further reported that "patient reported pain in groin/ buttocks area.Surgeon revised acetabulum and noticed what looked to be trunnionosis on stem and head.Deep grove of articulating surface of liner was noticed and wondered where that could have come from.Discolouration (yellow tinge) of liner is a concern as well.No infection was present just a lot of inflammation.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
Reported event: an event regarding corrosion involving a metal head was reported.The event was confirmed via evaluation of the returned device.Method & results: product evaluation and results: visual inspection: a visual inspection of the returned device was performed as part of the material analysis: "images show the proximal and distal surfaces of the cocr lfit head and trident x3 insert respectively.Yellow discolouration was observed on the insert, consistent with oxidation, possibly a result of synovial fluid absorption [1].An area of the insert with explantation damage and material wear to both the distal and proximal surfaces of the insert, possibly a result of in-vivo wear.Areas of brown discolouration observed within the head taper and material wear and discolouration on the sidewalls of the head taper." material analysis: a material analysis was performed which concluded the following: "review of the c-taper cocr lfit head 36mm/+5, catalogue # 06-3605, lot code 1m3w9k and trident 10° x3 insert 36mm, catalogue # 623-10-36g, lot code p63mnl was completed.Characterisation using stereo microscopy confirmed material wear and discolouration of the taper sidewalls of the lfit head.Energy dispersive spectroscopy confirmed oxidation of the head in this area, indicating corrosion.Energy dispersive spectroscopy also confirmed the presence of iron and oxygen in the areas of brown discolouration observed on the distal surface of the head taper, indicating corrosion.Characterisation of the trident x3 insert confirmed yellow discolouration consistent with absorption of synovial fluid." clinician review: no medical records were received for review with a clinical consultant.Product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to trunnionosis.A material analysis was performed on the returned devices which concluded the following: "review of the c-taper cocr lfit head 36mm/+5, catalogue # 06-3605, lot code 1m3w9k and trident 10° x3 insert 36mm, catalogue # 623-10-36g, lot code p63mnl was completed.Characterisation using stereo microscopy confirmed material wear and discolouration of the taper sidewalls of the lfit head.Energy dispersive spectroscopy confirmed oxidation of the head in this area, indicating corrosion.Energy dispersive spectroscopy also confirmed the presence of iron and oxygen in the areas of brown discolouration observed on the distal surface of the head taper, indicating corrosion.Characterisation of the trident x3 insert confirmed yellow discolouration consistent with absorption of synovial fluid." oxidation of the inner taper of the metal head is confirmed.The presence of spots of brown oxidation/iron is likely due to contamination from contact with explantation tooling and/or the decontamination process post-explantation.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
C-TAPER COCR LFIT HEAD 36MM/+5
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer Contact
anna ryan
raheen business park
limerick NA
EI   NA
61498200
MDR Report Key16591006
Report Number0002249697-2023-00290
Device Sequence Number11489739
Product Code LPH
UDI-Device Identifier07613327072358
UDI-Public07613327072358
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
D062907
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/01/2023
Device Model Number06-3605
Device Catalogue Number06-3605
Device Lot Number1M3W9K
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/23/2023
Supplement Date Received by Manufacturer08/03/2023
Initial Report FDA Received Date03/22/2023
Supplement Report FDA Received Date08/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/21/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age62 YR
Patient SexMale